Alert archive / West Virginia / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 204, NWS Pittsburgh, PA

July 29, 2021Tucker County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 29, 2021, 10:13 PM EDT for Tucker County, West Virginia. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2021, 10:13 PM EDT (02:13 UTC)
Expired
Jul 29, 2021, 10:58 PM EDT
In force
45 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Tucker County, WV

The radar

The Sterling radar (KLWX), 171 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 10:29 PM EDTTSTM WND DMG2 Wsw Holly Meadows, WVREPORT OF TREE DOWN ON CLOVER RUN ROAD NEAR PARSONS. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 2.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2021-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1003 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2021-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1003 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted.

776 
WUUS51 KPBZ 300213
SVRPBZ
WVC093-300315-
/O.NEW.KPBZ.SV.W.0204.210730T0213Z-210730T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
1013 PM EDT Thu Jul 29 2021

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Tucker County in northeastern West Virginia...

* Until 1115 PM EDT.

* At 1012 PM EDT, a severe thunderstorm was located near Thomas,
  moving southeast at 25 mph.

  HAZARD...Wind gusts to 60 mph and quarter-size hail.

  SOURCE...Radar.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines, resulting in some power 
           outages.

* Locations impacted include...
  Parsons...                        Davis...
  Thomas...                         Hendricks...
  Hambleton...                      Benbush...
  Elk...                            Lead Mine...
  Pifer Moutain...                  Canaan Valley State Park...
  Blackwater Falls...               Davisville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Tornadoes can develop unexpectedly from severe thunderstorms. If a
tornado is reported, move to a basement or small, central room in a
sturdy structure.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3898 7948 3897 7950 3902 7970 3920 7978
      3925 7963 3922 7951 3919 7949 3918 7947
      3919 7942 3913 7933 3909 7935 3907 7932
      3908 7931 3907 7930 3897 7934 3896 7936
TIME...MOT...LOC 0212Z 315DEG 21KT 3917 7960 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

07
3 follow-up statements
017 
WWUS51 KPBZ 300231
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
1031 PM EDT Thu Jul 29 2021

WVC093-300315-
/O.CON.KPBZ.SV.W.0204.000000T0000Z-210730T0315Z/
Tucker WV-
1031 PM EDT Thu Jul 29 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT
FOR TUCKER COUNTY...

At 1031 PM EDT, a severe thunderstorm was located near Davis, moving
southeast at 25 mph.

HAZARD...Wind gusts to 60 mph and quarter-size hail.

SOURCE...Radar.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines, resulting in some power 
         outages.

Locations impacted include...
Parsons...                        Davis...
Thomas...                         Hendricks...
Hambleton...                      Benbush...
Elk...                            Canaan Valley State Park...
Blackwater Falls...               Davisville...
Cortland...                       Laneville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Tornadoes can develop unexpectedly from severe thunderstorms. If a
tornado is reported, move to a basement or small, central room in a
sturdy structure.

Torrential rainfall is occurring with this storm and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3898 7948 3897 7950 3902 7970 3913 7974
      3916 7964 3917 7951 3918 7947 3919 7942
      3913 7933 3909 7935 3907 7932 3908 7931
      3907 7930 3897 7934 3896 7936
TIME...MOT...LOC 0231Z 315DEG 21KT 3909 7950 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

07
319 
WWUS51 KPBZ 300244
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
1044 PM EDT Thu Jul 29 2021

WVC093-300315-
/O.CON.KPBZ.SV.W.0204.000000T0000Z-210730T0315Z/
Tucker WV-
1044 PM EDT Thu Jul 29 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT
FOR SOUTHEASTERN TUCKER COUNTY...

At 1044 PM EDT, a severe thunderstorm was located near Davis, moving
southeast at 25 mph.

HAZARD...Wind gusts to 60 mph.

SOURCE...Radar.

IMPACT...Expect damage to trees and power lines, resulting in some 
         power outages.

Locations impacted include...
Parsons...                        Davis...
Thomas...                         Hendricks...
Hambleton...                      Elk...
Blackwater Falls...               Cortland...
Canaan Valley State Park...       Laneville...
Red Creek...                      Canaan Hgts...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3898 7948 3897 7950 3902 7966 3909 7967
      3911 7960 3919 7942 3913 7933 3909 7935
      3907 7932 3908 7931 3907 7930 3897 7934
      3896 7936
TIME...MOT...LOC 0244Z 315DEG 21KT 3903 7943 

HAIL...<.75IN
WIND...60MPH
 
$$

07
977 
WWUS51 KPBZ 300258
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
1058 PM EDT Thu Jul 29 2021

WVC093-300308-
/O.CAN.KPBZ.SV.W.0204.000000T0000Z-210730T0315Z/
Tucker WV-
1058 PM EDT Thu Jul 29 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TUCKER COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3898 7948 3897 7950 3902 7966 3909 7967
      3911 7960 3919 7942 3913 7933 3909 7935
      3907 7932 3908 7931 3907 7930 3897 7934
      3896 7936
TIME...MOT...LOC 0256Z 315DEG 21KT 3897 7935 

$$

07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 9:06 PM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 29, 9:06 PM EDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
906 PM EDT Thu Jul 29 2021

.SYNOPSIS...
Showers and thunderstorms will be crossing the area today with the
passage of a cold front. High pressure returns dry and seasonably
cool conditions for the first half of the weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
Additional weak shortwaves and the passage of the sfc cold front may
aid iso/sct showers with localized thunder overnight. Otherwise,
drier conditions are expected due to building high pressure and dry,
cold advection.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
High pressure will slowly build in from the northwest on Friday with
dry conditions expected through Saturday. Temperatures will run
below seasonal averages under cold advection.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Another shortwave within the broad eastern U.S. upper trough will
push a weak sfc cold front through the region Sunday, increasing
precipitation chances.

High pressure should resume influence over the upper Ohio River
Valley heading into next week under weak upper troughing, with
temperature near to slightly below seasonal averages.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
Convection will wane over the course of the night with coverage
largely limited to south of KPIT. A period of MVFR ceilings and mist
is possible at most terminals before daytime mixing commences and
VFR conditions and light northwest wind will develop by midday.

.Outlook...
Restrictions are possible with a Sunday cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Jul 29, 8:52 PM EDT, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
852 PM EDT Thu Jul 29 2021

PAZ031-075-076-WVZ012-021-509>514-310100-
Greene-Fayette-Higher Elevations of Fayette-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
852 PM EDT Thu Jul 29 2021

...SEVERE THUNDERSTORM WATCH 403 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southwest Pennsylvania and
northern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Scattered severe thunderstorms are possible today. Damaging wind
gusts would be the primary threat, but large hail and a tornado or
two cannot be ruled out. However, there is a fair amount of
uncertainty whether the severe threat will develop.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
073-074-WVZ001>004-310100-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Westmoreland-Higher Elevations of Westmoreland-
Hancock-Brooke-Ohio-Marshall-
852 PM EDT Thu Jul 29 2021

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 29, 7:08 PM EDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
708 PM EDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     TSTM WND DMG     2 WSW MECHANICSTOWN     40.61N  80.99W
07/29/2021                   CARROLL            OH   EMERGENCY MNGR

            TREES AND UTILITY POLES DOWN ALONG STATE ROUTE 39

&&

EVENT NUMBER PBZ2102029

MPK
Local storm report, Jul 29, 7:31 PM EDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
731 PM EDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     2 N DURBIN              39.94N  80.48W
07/29/2021                   GREENE             PA   911 CALL CENTER

            NUMEROUS TREES REPORTED DOWN IN RICHHILL TWP. ALONG DAY
            ROAD.

&&

EVENT NUMBER PBZ2102030

FLH
Special weather statement, Jul 29, 7:34 PM EDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
734 PM EDT Thu Jul 29 2021

PAZ029-031-WVZ509-300000-
Greene-Washington-Monongalia-
734 PM EDT Thu Jul 29 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT SOUTHWESTERN WASHINGTON...SOUTHWESTERN GREENE AND
NORTHWESTERN MONONGALIA COUNTIES...

At 734 PM EDT, a strong thunderstorm was located 7 miles northeast of
Cameron, or 14 miles west of Waynesburg, moving southeast at 45 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Waynesburg...                     Cassville...
Rogersville...                    Aleppo...
Blacksville...                    Mount Morris...
New Freeport...                   Spraggs...
Pentress...                       Wana...
Brave...                          Daybrook...

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 0 and 12.
  Interstate 79 in West Virginia between mile markers 157 and 160.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3980 8052 3994 8052 3998 8049 3987 8009
      3968 8002 3961 8021
TIME...MOT...LOC 2334Z 303DEG 39KT 3988 8045
Local storm report, Jul 29, 8:19 PM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
819 PM EDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     TSTM WND DMG     2 SW IDEAL              40.61N  79.09W
07/29/2021                   INDIANA            PA   EMERGENCY MNGR

            BARN ROOF BLOWN OFF STRUCTURE; TIME ESTIMATE BASED ON
            RADAR

&&

EVENT NUMBER PBZ2102031

MF
Special weather statement, Jul 29, 8:32 PM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
832 PM EDT Thu Jul 29 2021

PAZ031-075-WVZ021-509>512-300100-
Greene-Fayette-Eastern Preston-Ridges of Eastern Monongalia and
Northwestern Preston-Marion-Monongalia-Preston-
832 PM EDT Thu Jul 29 2021

...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
AND HEAVY RAIN WILL AFFECT SOUTHEASTERN GREENE...SOUTHWESTERN
FAYETTE...MONONGALIA...PRESTON AND NORTH CENTRAL MARION COUNTIES...

At 832 PM EDT, strong thunderstorms were clustered over Cassville, or
near Star City, moving southeast at 45 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Morgantown...                     Westover...
Kingwood...                       Star City...
Terra Alta...                     Rowlesburg...
Point Marion...                   Granville...
Brookhaven...                     Cassville...
Reedsville...                     Masontown...

This includes the following highways...
  Interstate 68 in West Virginia between mile markers 1 and 24.
  Interstate 79 in Pennsylvania between mile markers 0 and 11.
  Interstate 79 in West Virginia between mile markers 143 and 160.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3968 8032 3988 8016 3973 7978 3972 7978
      3972 7975 3961 7948 3922 7949
TIME...MOT...LOC 0032Z 300DEG 38KT 3968 8006
Local storm report, Jul 29, 8:33 PM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
833 PM EDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0106 PM     TSTM WND DMG     2 SSW BARKEYVILLE       41.18N  79.99W
07/29/2021                   VENANGO            PA   911 CALL CENTER

            NUMEROUS TREES UPROOTED CLOSING BARKEYVILLE RD.
            CORRECTED FOR ROAD NAME.

&&

CORRECTED REMARKS

EVENT NUMBER PBZ2102018

FLH

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 8:24 PM EDTAreal Flood AdvisoryPBZMarshall, Ohio3 hr
Jul 29, 8:32 PM EDTSpecial Weather StatementPBZMonongalia, Preston28 min
Jul 29, 8:51 PM EDTSevere Thunderstorm WarningPBZMonongalia, Preston39 min
Jul 29, 9:00 PM EDTAreal Flood AdvisoryPBZMonongalia2 hr
Jul 29, 9:27 PM EDTSevere Thunderstorm WarningPBZPreston, Tucker48 min
Jul 29, 9:31 PM EDTFlash Flood WarningPBZMonongalia2 hr
Jul 30, 12:47 AM EDTAreal Flood AdvisoryPBZTucker118 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.